Alert archive / South Dakota / Tornado Warnings in 1999
Tornado Warning 29, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Aug 20, 1999, 11:47 PM CDT for Kingsbury County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 1999, 11:47 PM CDT (04:47 UTC)
- Expired
- Aug 21, 1999, 12:20 AM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Kingsbury County, SD
The radar
The Sioux Falls radar (KFSD), 106 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 1223 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
254 WFUS1 KFSD 210447 RRA TORFSD SDC077-210520- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1147 PM CDT FRI AUG 20 1999 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * TORNADO WARNING FOR... KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 1220 AM CDT * AT 1144 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO 25 MILES EAST OF HURON OR NEAR MANCHESTER... MOVING EAST AT 15 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... DE SMET AROUND 1205 AM CDT THIS REPLACES THE SEVERE THUNDERSTORM WARNING FOR KINGSBURY COUNTY. GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. CHAPMAN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Aug 20, 9:16 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 20, 9:16 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 845 PM CDT FRI AUG 20 1999 CONVECTIVE TRENDS OVERNIGHT ARE THE MAIN CONCERN FOR POTENTIAL EVENING UPDATES. SURFACE FEATURES THIS EVENING CONSIST OF A WEAK SURFACE LOW IN SCNTRL SD NR MURDO...WITH A WARM FRONT SSEWRD THRU CNTRL NEBRASKA. PROFILERS VERIFY GENERAL RUC TREND...OF DEVELOPING SRLY TO SWRLY LLJ ACRS CNTRL NEBR. FAIR AMOUNT OF CAPPED INSTABILITY...WITH LATEST LAPS ANALYSIS RIGHT IN LINE WITH SATELLITE BASED CAPE FROM 1500 TO 2500 J/KG...BUT CIN OF 200 TO 400 J/KG. NATURE OF STORMS TO NW ARE ELEVATED...WHICH MAKE LESS OF AN ISSUE...BUT CINS MUCH LOWER FROM SCNTRL INTO SWRN SD...WHICH IS LIKELY WHY DEVELOPMENT HAS BEEN CONTINUING ON THE WEST FLANK OF THE CONVECTIVE CLUSTER. WL HAVE TO DO SOME REFINING OF TSRA TIMING...AND WL LIKELY INCREASE CERTAINTY ESPLY N AND E OF KFSD. WOULD HAVE TO BELIEVE THAT THREAT FOR SEVERE WEATHER SHUD INCREASE FOR A TIME NEXT 3 TO 6 HRS WITH LLJ. LOOKS LIKE SOONER THAN LATER...SO WL HAVE TO CUT THIS OFF. .FSD...NONE CHAPMAN
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 8:36 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury | 49 min |
| Aug 20, 10:07 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 33 min |
| Aug 20, 10:26 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 34 min |
| Aug 20, 10:51 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 34 min |
| Aug 20, 11:33 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 32 min |
| Aug 21, 2:27 AM CDT | Severe Thunderstorm Warning | FSD | Lake, Moody | 33 min |
Nearby
Tornado Warnings in South Dakota, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.